Pharmacology Anticoagulants #4

Question

Which education from the nurse is most appropriate for a patient newly prescribed warfarin home therapy for a recent deep vein thrombosis?

Answers

  1. Encouragement of daily folic acid supplementation
    • Rationale:

      This answer is not correct because a patient on warfarin therapy does not need folic acid supplementation. A woman of child-bearing age or pregnant should take daily folic acid.

  2. Explaining the need for periodic blood testing
    • Rationale:

      This answer is correct because periodic blood testing, such as prothrombin time (PT) and/or international ratio (INR) monitoring is required during warfarin therapy. This is to monitor the patient’s ability to clot and is used to titrate medication dosing by the healthcare provider.

  3. Teaching to count their own pulse before the medication
    • Rationale:

      This answer is not correct because warfarin does not affect the patient’s pulse rate. Therefore, teaching the patient how to count their pulse is unnecessary.

  4. Reporting toxicity symptoms of visual disturbances
    • Rationale:

      This answer is not correct because warfarin does not have visual disturbance as a toxicity symptom. This symptom is most related to toxicity associated with digoxin therapy. If a patient takes too much warfarin, bleeding and hemorrhage will occur.

Overview

Warfarin therapy is used for patients needing the blood to not coagulate as much as normal due to the risk of thrombus or embolus. Warfarin therapy necessitates periodic blood testing to monitor the amount of clotting occurring in the patient’s blood.

Explanation

Learning Outcomes

Warfarin therapy is important to understand because it is commonly utilized in patients being treated for atrial fibrillation and deep vein thrombosis (DVT). A DVT can be very dangerous due to the ability of it to move to the lungs (pulmonary embolism) and cause life threatening symptoms. The healthcare provider will prescribe periodic blood tests of prothrombin time (PT) and/or international ratio (INR) to monitor the patient’s therapeutic level needed to decrease clotting associated with these conditions. The nurse should also teach about the bleeding risks associated with warfarin therapy and what to report.

Test Taking Tip

Do not worry if you select the same numbered answer repeatedly, because there usually is no pattern to the answers.

Video Rationale